Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 2015, 4:11 PM CDT for Barton County, Vernon County, Missouri; Crawford County, Kansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2015, 4:11 PM CDT (21:11 UTC)
- Expired
- Mar 24, 2015, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, KS, Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:18 PM CDT | HAIL 0.88 | Frontenac, KS | |
| Mar 24, 4:23 PM CDT | HAIL 0.88 | 1 E Mindenmines, MO | |
| Mar 24, 4:25 PM CDT | HAIL 1 | 3 Ne Frontenac, KS | |
| Mar 24, 4:26 PM CDT | HAIL 1.5 | 4 S Arma, KS | |
| Mar 24, 4:45 PM CDT | HAIL 1.5 | 2 Sse Iantha, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WUUS53 KSGF 242111
SVRSGF
KSC037-MOC011-217-242200-
/O.NEW.KSGF.SV.W.0002.150324T2111Z-150324T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT TUE MAR 24 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
NORTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 500 PM CDT
* AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARMA...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BRONAUGH...BURGESS...CROWEBURG...ENGLEVALE...
FRANKLIN...FRONTENAC...HANNON...IANTHA...LIBERAL...LONE OAK...
MINDENMINES...MULBERRY...OAKTON...OSKALOOSA...POLK...RINGO...
VERDELLA AND YALE.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 9477 3768 9469 3767 9462 3769 9462
3772 9439 3744 9434 3742 9483
TIME...MOT...LOC 2111Z 246DEG 38KT 3755 9474
HAIL...1.00IN
WIND...60MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:23 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 24, 2:23 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT Tue Mar 24 2015 .SHORT TERM...(Tonight) Issued at 141 PM CDT TUE MAR 24 2015 In the near term severe weather chances are the obvious concern. Sfc low over just north of KEQA in se KS as of 18z will progress east with a trailing dry line/sfc trough moving into the eastern cwfa by 21z. Cap in place now, but a combo of daytime warming, mid level cooling with increased lift and a narrow corridor of low level moisture advection is expected to weaken the cap over the next couple of hours allowing sfc convergence near the boundary to initiate storms. Latest high res guidance (HRRR, among others) have been consistent with developing convection by 21z-22z close to the se KS/sw Mo state line. While model dew points may be a bit bullish, still looks like a good bet with a corridor/broken line of convection moving quickly w-e through the cwfa late this afternoon and early this evening. ML CAPE values of 1000-2000 j/kg indicated by the HRRR in a narrow corridor along the sfc trough coupled with more than adequate deep level 0-6 km bulk shear of around 40-50 kts and 0-3 km helicity of 200-300 m2/s2 will allow rotating updrafts to develop with stronger convection. With somewhat limited low level moisture/higher cloud bases, the main storm hazard will be hail given steep mid level lapse rates. Localized severe winds also a possibility. The tornado risk would appear low (but not zero), again given the lack of deeper low level moisture and a veered low level sfc wind profile along the sfc trough. The severe window should be small time-wise. Storms should quickly move east through the cwfa this evening, weakening late with more limited instability. .LONG TERM...(Wednesday through Tuesday) Issued at 215 PM CDT TUE MAR 24 2015 A second shortwave, more positively tilted, will make it's way through the region Wed with a cold frontal passage expected. Weather hazards may include some severe wx and a risk of excessive rainfall over the southeast half of the cwfa. Storms are expected to re-initiate in the afternoon gradually coalescing into line segments, potentially training, over parts of southern mo late in the afternoon and evening. Again the main storm concerns will be during the initialization phase with hail and winds with MLCAPE values of 1000-2000 j/kg over far southern MO with abundant deep layer shear. With the potential for training storms in the evening, some guidance is hitting rainfall amounts hard (particularly the 12z ECMWF, NAM, GFS) in south central MO where recent heavy rain and flooding occurred. Will be looking at a possible flood watch for portions of the area, but still ironing out the details. Unseasonable cold is expected late in the week as a deep upper level trough develops over much of the eastern CONUS. Nighttime temperatures will drop below freezing late in the week. Small scale shortwaves moving se through the region may kick off some light/brief periods of rain/snow at times. A modest warming trend develops late in the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 121 PM CDT TUE MAR 24 2015 Pilots flying in and out of the southwest Missouri airports need to monitor radar closely late this afternoon and this evening. Severe thunderstorms are expected to develop near the Kansas and the Missouri state line, and move east through much of southern and central Missouri. Large hail appears to be the main severe weather risk with these storms. By 8 or 9pm, this activity will shift east of the southwest Missouri airports, allowing for VFR conditions the rest of the night. Look for surface winds to become light and variable by mid evening. Safe Travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Cramer
Hazardous weather outlook, Mar 24, 3:16 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT TUE MAR 24 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 316 PM CDT TUE MAR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SEVERE THUNDERSTORMS WILL IMPACT SOUTHERN AND CENTRAL MISSOURI THROUGH THE EVENING HOURS. LARGE HAIL UP TO THE SIZE OF GOLF BALLS ARE POSSIBLE WITH THE MOST INTENSE STORMS. THE RISK FOR DAMAGING WIND GUSTS AND TORNADOES IS VERY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN MISSOURI WEDNESDAY INTO WEDNESDAY NIGHT. LARGE HAIL AND LOCALIZED DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER RISKS. HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI...WHICH WILL POSE A RISK FOR LOCALIZED FLASH FLOODING ALONG AND SOUTH OF A LINE FROM CASSVILLE...TO SPRINGFIELD...TO ROLLA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:53 PM CDT | Flood Watch | SGF | Barry, Christian, Dent, Douglas, Greene, Howell and 14 more | 37 hr |
| Mar 24, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 45 min |
| Mar 24, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 47 min |
| Mar 24, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Mar 24, 4:51 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 54 min |
| Mar 24, 4:56 PM CDT | Special Weather Statement | SGF | St. Clair | 49 min |
| Mar 24, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 33 min |
| Mar 24, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 30 min |
| Mar 24, 5:07 PM CDT | Special Weather Statement | SGF | Hickory | 38 min |
| Mar 24, 5:15 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 52 min |
| Mar 24, 5:24 PM CDT | Special Weather Statement | SGF | Polk | 36 min |
| Mar 24, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 21 min |
| Mar 24, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 30 min |
| Mar 24, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene | 54 min |
| Mar 24, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 61 min |
| Mar 24, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 25 min |
| Mar 24, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 35 min |
| Mar 24, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 30 min |
| Mar 24, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone, Taney | 60 min |
| Mar 24, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 41 min |
| Mar 24, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 44 min |
| Mar 24, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 31 min |
| Mar 24, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 27 min |
| Mar 24, 6:51 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 39 min |
| Mar 24, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.